Texas, 2023Drought in Texas, January 1 to 31, 2023
January 1 to 31, 2023 · NWS FWD · 13 events in 13 counties and zones
Severe to extreme drought conditions persisted across portions of North and Central Texas throughout the month of January.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe to extreme drought conditions persisted across portions of North and Central Texas throughout the month of January.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 31, 5:13 PM CST, 6 hours 47 minutes earlier.
Area forecast discussion, Dec 31, 5:13 PM CST, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
513 PM CST Sat Dec 31 2022
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Tonight through New Years Day/
High temperatures had no problem warming into the 70s in most
locations this afternoon due to increasing low level warm air
advection, periods of sun, and compressional warming from a
breezy southwest wind. Warm air advection will continue tonight
through Sunday in response to a low pressure system approaching
from the west. Lows tonight will be warmer than last night with
mainly lower 50s. Highs Sunday will be just shy of some records
for the first day of the new year, ranging from the lower 70s in
the east to around 80 across parts of Central Texas. If afternoon
clouds end up being thin or less numerous than currently expected,
some high temperature records may be in jeopardy.
79
&&
.LONG TERM... /Issued 144 PM CST Sat Dec 31 2022/
Update:
The long term forecast features the storm system on Monday
followed by near seasonal temperatures and dry weather the rest
of week.
Increasing moisture ahead of the approaching closed low will
result in scattered light rain late Sunday night into Monday
morning. Coverage of showers and storms will increase during the
day as a pacific front/dryline approaches from the west. Areas
near/east of the I-35 corridor will have the highest rain and
storm chances as the front moves through late morning and
afternoon. Our thinking regarding the severe weather potential
remains the same with the best chances along and east of I-35.
However, there's still some uncertainties with the timing of the
front which will impact where these late morning/early afternoon
storms actually develop. See discussion below for more in-depth
details.
Dry and more seasonable-like weather (Highs:50s/60s) will follow
the rest of the first week of 2023 as a surface ridge dominate
the weather pattern across the plains.
Sanchez
Previous Discussion:
/Sunday Night Onward/
Summary:
Warm and breezy weather can be expected on New Year's Day. Showers
and storms are expected on Monday associated with an upper level
low pressure system and a cold front. Some severe weather will be
possible along and east of I-35. Dry and seasonable weather is
then expected for the rest of next week.
Discussion:
An upper level low will cross the Four Corners Sunday night
before emerging in the Central and Southern Plains on Monday. At
the surface, a 1000mb (MSLP) lee-Rockies surface low will
accompany the upper level system, and should be located over
eastern Colorado by daybreak Monday. A Pacific front will extend
southward from the surface low through West-Central Texas. Warm
and moist air advection will keep temperatures on the warm side
for early January, with Monday morning lows ranging from the upper
50s in the northwest to the mid 60s across the south.
A moist and unstable airmass will develop across the region as
the upper low and surface frontal system approach from the west.
Scattered showers and a few elevated storms may be ongoing in the
morning, but more widespread convection will develop by afternoon
as a lead shortwave lifts northeast through the Big Country.
Storms will likely develop along or just ahead of the surface
front, which still looks to be located near or perhaps slightly
east of the Interstate 35 corridor around the time of convective
initiation. Bulk shear values around 50kt, in combination with
MUCape values of 1500+ j/kg, would support supercellular storm
mode in the early stages, making storms capable of producing both
large hail and damaging winds. SRH values in the lowest levels
also appear pretty robust, or sufficient to support the
development of a few tornadoes.
The shear vector being nearly parallel with the front may allow
for rapid storm mergers and the transition to a linear system as
convection progresses east across the eastern half of the forecast
area Monday afternoon and evening. Damaging winds would be the
primary storm threat at that stage, but a tornado concern may
also still exist with any embedded supercells or qlcs spin-ups.
With all that said, we are still a few days out, and a slight
shift either west or east in the frontal position as storms
develop could make a big difference on where the best severe
potential would exist, so be sure to check back for updates this
weekend.
Storms will exit to our east late in the evening, leaving dry and
cooler air in place across the region Monday night. Temperatures
will still be above normal, however, until a secondary front
ushers in an even cooler airmass Tuesday night into Wednesday.
Seasonable temperatures and dry conditions will be the result for
the second half of next week.
30
&&
.AVIATION... /NEW/
/00Z TAFs/
VFR at all TAF sites through Sunday with scattered to occasionally
broken high clouds.
A south to southwest wind will prevail between 8 and 13 knots
tonight and Sunday with occasional higher gusts Sunday afternoon.
79
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 54 77 62 73 50 / 0 0 10 70 20
Waco 52 77 63 75 48 / 0 0 20 60 20
Paris 50 72 61 70 49 / 0 0 20 100 50
Denton 51 75 61 72 45 / 0 0 10 70 20
McKinney 51 74 61 72 47 / 0 0 10 80 20
Dallas 55 76 62 73 51 / 0 0 10 80 20
Terrell 54 74 62 73 50 / 0 0 20 90 30
Corsicana 55 75 63 75 52 / 0 0 20 90 30
Temple 52 76 63 75 50 / 0 0 20 50 20
Mineral Wells 49 78 59 73 45 / 0 0 10 40 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Dec 31, 11:28 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1128 PM CST Sat Dec 31 2022
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1128 PM CST Sat Dec 31 2022
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorm chances return on Monday, mainly for areas along and
east of the Interstate 35 corridor. Some storms could be severe, with
large hail, damaging winds, and a few tornadoes all possible. The
severe threat and best storm chances generally increase the farther
east you go.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Stephens
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Stephens forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -98.836 (the zone’s center; the record gives no point)
Severe drought conditions affected southern portions of the county for the entire month.
Drought, Montague
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Montague forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.676, -97.725 (the zone’s center; the record gives no point)
Severe drought conditions affected northern portions of the county for the entire month.
Drought, Comanche
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Comanche forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.948, -98.558 (the zone’s center; the record gives no point)
Severe to extreme drought conditions affected the county for the entire month.
Drought, Erath
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Erath forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.236, -98.218 (the zone’s center; the record gives no point)
Severe drought conditions affected portions of the county for the entire month.
Drought, Mills
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Mills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.495, -98.595 (the zone’s center; the record gives no point)
Severe to extreme drought conditions affected the county through the end of the month.
Drought, Hamilton
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.705, -98.111 (the zone’s center; the record gives no point)
Severe to extreme drought conditions affected the county through the end of the month.
Drought, Bosque
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Bosque forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.900, -97.634 (the zone’s center; the record gives no point)
Severe drought conditions affected portions of the county for the entire month.
Drought, Hill
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Hill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.991, -97.132 (the zone’s center; the record gives no point)
Severe drought conditions affected portions of the county for the entire month.
Drought, Lampasas
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Lampasas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.196, -98.241 (the zone’s center; the record gives no point)
Severe to extreme drought conditions affected the county for the entire month.
Drought, Coryell
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Coryell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
Severe to extreme drought conditions affected the county for the entire month.
Drought, McLennan
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- McLennan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.552, -97.202 (the zone’s center; the record gives no point)
Severe drought conditions affected the county for the entire month.
Drought, Bell
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Bell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
Severe drought conditions affected portions of the county for the entire month.
Drought, Falls
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Falls forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.253, -96.936 (the zone’s center; the record gives no point)
Severe drought conditions affected portions of the county for the entire month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Snow in California, January 1, 20233 deaths · $134 million · 5 events
- Flooding in California, January 1 to 17, 2023$272 million · 6 events
- Flash Flooding and Heavy Snow in Utah, January 1 to 3, 2023$60,000 · 19 events
- Drought in Oklahoma, January 1 to 31, 202346 events
- Flash Flood and Flood in Arizona, January 1 to 2, 2023$40,000 · 2 events
- Drought in Nebraska, January 1 to 31, 202326 events
- Flash Flooding and Debris Flows in California, January 1, 2023$2,000 · 62 kt wind · 26 events
- Drought in Kansas, January 1 to 31, 202323 events
- Drought in Nebraska, January 1 to 31, 202321 events
- Winter Storm and Winter Weather in Wyoming, January 1 to 2, 202320 events
- Drought in Oklahoma, January 1 to 31, 202318 events
- Drought in South Dakota, January 1 to 31, 202317 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078290, 1078291, 1078292, 1078293, 1078295, 1078296, 1078297, 1078298, 1078299, 1078300, 1078301, 1078302, 1078303.